Nerve Damage and Peripheral Neuropathy

I was diagnosed with Vasculitis 18 months ago(Microscopic polyangitis).I had treatment with the usual steroids and cyclophosphamide.It was all going pretty well and my blood numbers were heading in the right direction.About 4 weeks after stopping cyclophos i had a relapse.My consultant assumed I had not had enough treatment to knock back the vasculitis.

I was sent back to the oncology clinic for a further course of cyclophosphamide.On the first day I also had a intravenous dose of steroid(Prednisilone).Within a few hours I developed neuropathy in my left foot and right hand.Within a few days the neuropathy had spread to my right foot.This neuropathy became more acute and I guess there has been a degree of muscle wastage.

It is permanently uncomfortable verging on painfulness and standing for any period of time is almost impossible.Pins and needles,shooting pains etc,all the classic neurapathy symptoms.It is by far the worst symptom/side effect of the vasculitis and treatment.My consultant has suggested that if the symptoms have persisted for over a year they may be permanent.Or at least slow to improve.I was prescribed Gabapentin to relieve the symptoms but I have now stopped that.I thought it was making me feel a bit low and.Also the less drugs the better as far as I am concerned.

I was wondering if anybody else had any kind of similar experience of this kind of nerve damage?And any suggestions for further information or treatment would be great.

7 Replies

oldestnewest
  • I have MP and was not diagnosed until after the Nerve Damage and Peripheral Neuropathy was diagnosed. I had 10 pulses of Cyclo and pred. Previously they asked me to try Amytryptiline which I did try twice but it actually made my symptoms worse. I believe this is similar to Gabapentin but I may be wrong. I am two years with vasculitis and it is well controlled with Azathioprine (says my consultant).

    You don't say if you are on a maintenance drug. After the cyclo I was given 150mg Azathioprine and prednisalone. I am now off the steroids but will have to take Aza for at least 5 years to be sure. I did want to come off them but have now accepted them. I still have pains and numbness but it has improved a lot. I can manage on paracetamol and tramadol if it is bad but I only take 2 in one day. I had physio as I had a lot of muscle wasteage in my right leg. The physio said that building the muscle around the nerves would help. I find a good stretch of the leg seems to help as well.

    My full story is on my blog.

    It is nice to hear from someone with MP as there doesn't seem to be many of us.

    I am now confident that I have had the right treatment for me. I wasn't sure at first until I felt well enough to start investigating.

    Bye the way do you have any trouble with your vision? I find I cannot watch the TV much as it hurts my eyes and they also get tired. I have had them tested and there was nothing drastic. (Just old age) It is not anything too just another niggling thing. I just wondered if it was to do with the nerve thing or it might be the general fatigue.

    My feet are hurting today. Is it the Damp?

    Good Luck for the future.

    It will be good to swap notes. As the nerve damage is my main problem.

  • Hi

    Well, this is also my main problem and although I am told it is in my case caused by my peripheral nerves not getting enough blood supply due to the inflammed blood vessels passing ineffectively through these nerves I do have to wonder if steroids are partly responsible for my symptoms too. I didn't have any problems until I had a steroid injection last year and once I started taking predisolone I developed shakiness in my limbs too. However saying that when my pins and needles/numbness is bad by upping my predisolone dose it does relieve my symptoms, so I don't know what to think.

    When mine starts playing up I try to keep moving to try and avoid complete loss of feeling but find like you I can't stand for long as my legs are really weak. I also have to be careful not to lie on one side at night or I wake up with a dead arm or leg which can sometimes take hours to get the feeling back into. My muscles often twitch too and my legs and arms sort of jolt and visibly jump. I too am hoping it will all go away, as I appreciate how limitating it can make everything.

    Wish I had something to suggest to you, will let you know if I get anymore information, I did have a nerve conduction study recently which came out normal which I was told isn't unusual as apparently some neuropathys are beyond the resolution of these tests.

    Hope things improve for you

    Jenny

  • I also had the twitching and jolts at first when I was only on Pred before I had started with the cyclo. That bit has gone away now but I do get a cramping in the feet at night if they have got cold during the day. I get cold feet but do not realise! I find putting cosy bed socks on helps with this. Everything always hurts worse at night or in the evening when I relax and warm up. Is this the blood trying to get through? My pain has always been worse at night and I still do not sleep well.

  • I've suffered similar nerve damage, some of it temporary, some not due high doses of methyl pred (IV) and prednisolone. I was on cyclophos at the time too - none of which worked and eventually Rituximab was my saviour and eventually my WG was bropught under control.

    Oral pred also gave me restless legs and pins and peripheral neuropathic pain. Ditto on the jumpy and night time exacerbation. I have a permanently damaged peroneal nerve in one leg due to laying on one side to help my breathing. This in turn produced a drop foot at one point.

    Pred is also a well known insomnia generator, especially if it's taken later in the day. It was also responsible for a permanent serous retinopathy (blurry patch in my vision) in one eye. A smart drug with a sting in its tail but in my experience things do improve once you're off the stuff.

    One of the biggest challenges after faster, more accurate diagnosis of vasculitis and the lack of reliable biomedical markers is the development and use of less toxic drugs to control the condition as in my case I'd say the medication has caused more damage than the disease but without them I wouldn't be alive.

    Have a look over on the Neuropathic Trust (http://www.neurocentre.com/) for more details although the forum there doesn't seem to be very active.

    Healthy wishes.

  • I was diagnosed with churg Strauss seven months ago but only because I was in great pain due to nerve damage in my right foot. It was the vasculitis that caused that not any drugs. I was put on high doses of steroids and given 6 doses of cyclophosphamide. Now that I am more stable I am on 100 dose of azathioprine a day and am desperately trying to wean myself off steroids I'm on 9 currently. I suffer a lot of pain in my leg and foot from the nerve damage and I am never sure whether it's due to the damaged nerves or the vasculitis and inflammation of my small arteries. I take between 400 and 500 dose of pregabalin a day which I'm told is the only drug specifically for nerve pain and the newest one to replace gabapentin. If I increase my dose it makes me very sleepy. Tramadol also made me very sleepy during the day. No other painkillers work at all. My. Saviour has been 20 dose of amatryptaline a night which seems to take away the pain and I get a good night sleep. I have to take it about 8pm so as not to feel groggy in the morning. I have just gone back to work but gradually building up the hours. For me it's a challenge between balancing the pain and the sleepy affects of the medication. My foot is still totally numb I have drop foot and I'm hoping in time to get my sensation back. Swimming helps me as its gentle exercise Hope this helps and things improve for you

  • I have M.P, & have had pains in my feet almost from the start of treatment, almost 4 years now, normally but not only at night.I have found great relief with a hotwater bottle, I have one at the bottom of my bed every night, can`t imagine life without one.

    Hope this helps

    Tony

  • I have neuropathy in both feet plus it is affecting both my hands. It would give me great pleasure if I could give you some positive comfort all I can say I have had this for some time now and appreciate what you maybe experiencing.

You may also like...